This is topic Anyone ever have tendon pain on one Fluoroquinolone and switch to another? in forum Medical Questions at LymeNet Flash.


To visit this topic, use this URL:
https://flash.lymenet.org/ubb/ultimatebb.php/topic/1/131599

Posted by Tighidden (Member # 45596) on :
 
I started Moxafloxacin 5 days ago and have noticed the achilles tendons on both of my legs start to stiffen up and become a little uncomfortable. It seems I am having the tendonitis/tendon damage effect from the drug.


However, it has had a profound impact on my ability to articulate my thoughts. I'm not struggling as I was to find the right words. It feels so good!!! And is so encouraging!!!


I have had extensive treatment in the past with many other abx but I have never had an abx treat my cognitive issues this quickly or really even to this noticeable of a degree. Therefore, I really want to continue with this class of drugs.


There are very dire risks I know. However, with this level of improvement in cognition so quickly, I feel the risks may be worth the rewards. I need my brain working at as high a level as possible. Physical therapy is always an option IF it gets to the point of causing tendon damage.


So, my question is has anyone had a tendon like reaction to one of the fluoroquinolone abx (Cipro, levaquin, factive, etc.) and then switched to a different abx in the same family and noticed less tendon discomfort?
 
Posted by Lymetoo (Member # 743) on :
 
Proceed with caution FOR SURE. Physical therapy won't help very much if you can't even walk. It can get that bad.

Rifampin may help your brain issues.. have you tried that one for bart?
 
Posted by S13 (Member # 42830) on :
 
Forget it, if you get the tendonitis with one fluoroquinolone, then you will also get it with another.

I tried cipro, had to stop after just 2 days. A week later i tried levofloxacin and has to stop again after just 2 days.

I too noticed improvement in cognitive function and memory on the fluor's, so i was really disappointed i couldnt continue treatment.
 
Posted by TF (Member # 14183) on :
 
Please see this page from a lyme book:

http://www.lymebook.com/antibiotic-treatment-for-babesia-bartonella-ehrlichia-co-infections

I suggest you follow the instructions for taking magnesium before and while on the fluoroquinolones.

Take the mag as directed for at least 2 weeks before you try again. That is my advice.

Take the mag now even if you decide NOT to go back on the quinolones to help you heal.

And here is what Burrascano says about it:

"it may cause a painful tendonitis, usually of the largest tendons. If this happens, then the levofloxacin must be stopped or tendon rupture may occur. It has been suggested that loading the patient with magnesium may prevent this problem, and if the tendons do become affected, parenteral high dose vitamin C (plus parenteral magnesium) may afford rapid relief." (page 25)
 
Posted by Tighidden (Member # 45596) on :
 
Lymetoo, I was on IV rifampin during my last course of treatment in 2011. Unfortunately it did not seem to help with any of my symptoms.


Right now I cannot recall, but I do not believe I was on any other antibiotic while I was taking Rifampin and I have read that it is important to take it in a combo because bacterial resistance can occur rapidly.


Today I had to wear boots, even inside the house, because my achilles tendons felt weak and uncomfortable. Looks like I'm going to have stop taking this class of abx...such a bummer.


I will definitely continue loading up on magnesium and maybe I will be able to give it another go sometime down the road.


Also, my doctor and I both believe Bartonella is mainly causing my problems at this point in time, so we are aiming to try and target it as much as possible.
 
Posted by Tighidden (Member # 45596) on :
 
I am going to have to let him know about the tendon problem, but now I am unsure of what he will want to do.


We were planning on pulsing the Moxafloxacin for 10 days followed by azithromycin and tinidazole for 10 days.


Today I started the azithromycin and tinidazole and had a definite herx with my neurological symptoms (twitching, brain fog, anxiety, etc.) as well as noticeable fatigue.


Maybe we just stick with that and pulse the tinidazole?


I also kind of would like to add hydroxychloroquine and minocycline. I'm not sure how he would feel about adding all those abx at once though.


The only way to find out is to ask though!
 
Posted by Judie (Member # 38323) on :
 
The question is if you're willing to trade in one set of problems for another.

I was in the same boat as you and given primaquine after levaquin. It made things 10 times worse. The effect snowballs the more you take.

If you're prone to tendon pain with the fluoroquinolones or quinolones, it'll only get worse the more you take.

You may get your mind back, but you may also wind up crippled.

I'm NOT exaggerating. I couldn't walk for 2 1/2 months after my 8th day of levaquin. Some people wind up in a wheelchairs after a couple doses.
 
Posted by Lymetoo (Member # 743) on :
 
There is a DNA marker that shows that some people are unable to tolerate fluoroquinolones. I don't have proof of the DNA gene, but I know I'm unable to take this class of drugs.

Flagyl/tinindazole is also off the list for me.

I hope you can find something to help beat this thing. Don't forget about herbs.
 
Posted by Keebler (Member # 12673) on :
 
-
Pain, damage can occur for some months after stopping this class of drug, too. It's important to know. More detail about all of this below.

Good luck.

http://flash.lymenet.org/scripts/ultimatebb.cgi?ubb=get_topic;f=1;t=131279;p=0

Fluoroquinolones (Levaquin, Cipro, etc.) - LINKS set
-
 
Posted by Tighidden (Member # 45596) on :
 
Yeah, better not to risk it at this point. I am probably gonna stay away from the fluoroquinolones...

Oh and I do take A-bart by the way! As well as Mundipur for detox. I was and still am a little skeptical of a lot of the herbal and homeopathic treatments, but you never can really know until you've tried it for yourself I guess.

On a similar note to my original question. Any thoughts or experiences with hydroxychloroquine?

I see that it is often used to make intracellular antibiotics more effective.

Even though they seem to be somewhat related drugs there wasn't anything that I saw talking about neurological or tendon toxicity related to it. Only ocular toxicity.
 
Posted by Lymetoo (Member # 743) on :
 
Plaquenil?
 
Posted by Tighidden (Member # 45596) on :
 
Yup.
 
Posted by Blackstone (Member # 9453) on :
 
Others have good advice here - proceed slowly if at all! Speak to your LLMD and ask to DC the medication to see if the issue improves. Take magnesium and anti-inflammatory agents (InflamAway by Natura Health Products is a good one for general inflammation. There's also "UnFlame"; it is available openly on Amazon.) for at least a couple of weeks prior to restarting. Finding quality magnesium is important as well. I would suggest either Xymogen "OptiMag 125" (comes in two nicely chelated forms) or perhaps a product that a LLMD introduced me to - "X-Cell-R8". X-Cell-R8 is chelated magnesium and potassium bound to aspartic acid, and is reported to provide an excellent energy boost, in addition. If you decide to go back on any Fluoroquinolones after seeing improvement in tendon pain since DCing them, be sure to continue to take the magnesium - but always at least 2 or 3 hours away from the antibiotic!

I don't yet have any personal experience with fluoroqinolones (although, I may be adding them within the next month or two), but between that which I've read and the opinions of LLMD's I've spoken with, it may be safer to look into one of the fourth-generation drugs, like Avalox (Moxifloxacin) and Factive (Gemifloxacin). While the entire class of drugs has the potential for the side effects discussed here, discussing with a LLMD said they saw the highest incidence and most severe effects (tendon related, neuropathy etc..) from Levaquin, with Cipro following behind. The studies that added the FDA BlackBox warnings to this classification of medicines seems to come to similar conclusions. Avalox and Factive seem to have many fewer cases, but part of this may be the fact they are much newer drugs (This is one reason they are not listed on say, the 2008 ILADS Dr. B guidelines etc..) . Still, within the last two years according to a LLMD that has spoken with fellow ILADS members, they seem to get both better patient response and lesser side effects with the fourth generations Fluoroquinolones.

Since you've started to react to Avalox (moxifloxacin), the only medication in the class worth switching to is Factive (gemifloxacin). In my discussion with my own LLMD about the potential for adding a med from this class to treat Bartonella/BLO, he felt that Factive is by far the best choice and that Avalox is a second choice. Unfortunately, at least in my region (US East Coast) all of the nearby pharmacies report that Factive is out of stock/not being manufactured or othewise unobtainable. Just something to be aware of, so start doing the legwork not to find pharmacies that carry gemifloxacin, if you can.

Hope this helps a bit - remember to proceed with caution!

[ 04-16-2015, 03:27 PM: Message edited by: Blackstone ]
 
Posted by linky123 (Member # 19974) on :
 
I wouldn't go there. Got floxed by levaquin a few years ago and have never been the same.

IMHO it's just not worth it.
 


Powered by UBB.classic™ 6.7.3